Vaccination safety alert


caution warning danger sign thunderstorm

Warning issued after the death of an immuno-compromised patient following Zostavax administration  

The Therapeutic Goods Administration has reiterated previous warnings about administering the Zostavax shingles vaccine to patients with immune systems deficiencies.

The warning comes after the death of a patient who was also on low doses of immunosuppressive medicine.

The patient, who at the time of vaccination was taking hydroxychloroquine and a low dose of prednisolone to treat arthritis, died 3 weeks after receiving Zostavax.

The TGA said its investigation “found that Zostavax was used in line with existing recommendations”.

“However, it is important for health professionals to be mindful of the potential for this very rare adverse event,” the TGA warned in a release.

“Health professionals are reminded that, on rare occasions, disseminated varicella-zoster virus (Oka vaccine strain) infection can occur in patients following administration of Zostavax vaccine.

This case has demonstrated that this can occur in patients who are on low dose immunomodulation and demonstrates the importance of careful prescreening and a risk-based assessment prior to Zostavax administration”.

The TGA convened an expert panel consisting of infectious disease physicians (with expertise in vaccines and vaccine safety), a rheumatologist and a respiratory physician to review the role of Zostavax vaccine in the death of the patient.

The Panel noted that the vaccine was administered consistent with existing recommendations, with the dose of hydroxychloroquine and prednisolone below the level expected to cause significant immunosuppression.

They concluded that the clinical findings were consistent with a causal association between Zostavax and fatal (vaccine-related) varicella-zoster virus infection.

The case “draws attention to the potential for the rare event of disseminated vaccine-related varicella-zoster virus infection in patients on low doses of immunosuppressive medication, occurring typically 2 to 4 weeks after Zostavax vaccination,” the TGA said.

“Disseminated varicella-zoster virus infection is potentially life-threatening and suspicion should prompt appropriate diagnostic testing, initiation of empirical aciclovir treatment while awaiting test results and, where possible, cessation of immunosuppression.

Patients should be advised to seek medical attention if they become unwell after receiving Zostavax, and to ensure that they mention their vaccination history to their treating health professional”.

There had been calls earlier this year for pharmacists to play a role in increasing awareness of, and providing vaccinations with, Zostavax.  

Previous 10 things you need to know about notifications
Next Research Roundup

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

1 Comment

  1. Well, the doctor gave the injection/Thank God it was not a pharmacist. As far as UTI’s go, how many doctors look for something sinister on the first visit or even think it

Leave a reply